MAUDE Adverse Event Report: MEDTRONIC HEART VALVE DIVISION OPEN PIVOT MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL

MEDTRONIC HEART VALVE DIVISION OPEN PIVOT MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL
Model Number 500DM27
Medical Device Problem Codes Incomplete Coaptation (2507); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Corneal Pannus (1447); Mitral Insufficiency (1963); Mitral Valve Stenosis (1965); Stenosis (2263)
Date of Event 07/10/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product has been returned and analysis is in progress.Upon completion of analysis, a supplemental report will be submitted.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that 4 years 9 months post implant of this 27 mm mitral mechanical valve, it was explanted and replaced.An echocardiogram showed that the anterior leaflet appeared to be fixed, which caused mitral insufficiency and stenosis at the periphery of the valve.The valve was explanted and successfully replaced with a bioprosthetic valve.No additional adverse patient effects were reported. .
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis: upon receipt at medtronic¿s quality laboratory, visual examination revealed damage to the sewing ring and both leaflets were in the closed position, intact and no evidence of damage such as cracks and/or surface anomalies.Both the inflow and outflow valve hinge mechanisms and orifices were intact with no evidence of damage.Tan glistening pannus covers the sewing ring on the outflow a small amount of pannus extended from the sewing ring over to the carbon assembly.Thrombus / blood remnant residue was observed on the inflow and outflow surfaces of both leaflets as well as around the hinge mechanisms.An unknown amount of pannus appears to have been removed on the inflow and outflow during explant.Using a blue actuator to test leaflet movement, the leaflets appear to move without difficulty.Due to pannus, the carbon subassembly could not be rotated in the sewing ring.Conclusion: the device history record was reviewed and showed that this product met all manufacturing specifications for product released for distribution.No issues were identified that would have impacted this event.Based on the analysis and investigation, the reported leaflet motion issue may have been caused by: thrombus build up in the pivots of the leaflets and impede their opening and closing pannus overgrowth over the sewing ring and into the orifice of the valve inhibiting leaflet motion.Reduced performance of the valve is attributed to host tissue overgrowth.This finding is generally considered a patient-related con dition.Medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
OPEN PIVOT MECHANICAL HEART VALVE
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
MEDTRONIC HEART VALVE DIVISION
3800 annapolis lane
minneapolis MN 55447
MDR Report Key7754084
Report Number3008592544-2018-00025
Device Sequence Number1567185
Product Code LWQ
UDI-Device Identifier00613994960252
UDI-Public00613994960252
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P990046
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/08/2016
Device Model Number500DM27
Device Catalogue Number500DM27
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2018
Initial Date Received by Manufacturer 07/12/2018
Supplement Date Received by Manufacturer09/06/2018
08/08/2018
Initial Report FDA Received Date08/06/2018
Supplement Report FDA Received Date09/28/2018
10/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR
Patient Weight74